Jump to content

How Long For Beta-blockers To Work?


Recommended Posts

I am not sure if you mean how long they take to work after you swallow the pill, or how long it takes to build up in the system and become effective...

I believe that their effectiveness can vary with everyone, and it also would depend on what pill you are taking and how much your dose is. For me, I take 10mg propranolol, and they began working the first time I took the pill, about 20-30 minutes after swallowing. However, I did initially start on a slow-release propranolol at 60mg, which was wayyyyyyyyy too strong for me. Our bodies might be very sensitive to our dosages, so if you are not feeling it, perhaps your dosage is not enough.

Link to post
Share on other sites

Thank you for your replies. So, do you think if they are going to help someone "feel better" they would notice in the first few days? My daughter took it a couple years ago, and then we thought it helped, but can't remember how long it took to tell. This time, she has only been on it 3 days, but feels no better, perhaps a little worse. She was in such a bad state 2 years ago, we are afraid to sit and watch it get worse and worse without doing "something". She is at the "barely functional" level right now, but isn't able to really do any homework.

She takes Metoprolol 25 mg 2 times a day.

Link to post
Share on other sites

I think mine took about a week for me to really notice a benefit. Now without my Propranonol I am very dizzy and tachy. It has lowered my heart rate and made me feel less anxious.

I know if I am late for a dose I start to get tachy and take it and it calms down in about 30 minutes. But at first I think my system had to adjust.

If this Beta Blocker doesn't help - can you try a different one? I know your doctor sounds somewhat difficult to work with (can you see an EP or Cardio)? For me, I know finding the right one is just as important as the right dose!

Link to post
Share on other sites
I think mine took about a week for me to really notice a benefit. Now without my Propranonol I am very dizzy and tachy. It has lowered my heart rate and made me feel less anxious.

I know if I am late for a dose I start to get tachy and take it and it calms down in about 30 minutes. But at first I think my system had to adjust.

If this Beta Blocker doesn't help - can you try a different one? I know your doctor sounds somewhat difficult to work with (can you see an EP or Cardio)? For me, I know finding the right one is just as important as the right dose!

Thanks, I figured we'd have to give it at least a week to know for sure. In the meantime, I am going to send some of Dr. Grubbs information on POTS and different treatments to her ped. She saw a really good POTS dr, but he is pediatric and doesn't use ritalin, I sent him an email and he responded. But her ped now (talked to her yesterday) seems intrigued by the idea and hopefully will give it a try if the metoprolol doesn't work. If not, I think I will pursue a different dr. Maybe even see about getting her into Dr. Grubb.

She felt much worse on Propanolol, but the metoprolol seemed to help some before. Time will tell, I guess. I just hate wasting time! :) In the meantime, we will just keep up the fluids, salt and exercise. I think that is about all we can do at this point!

Link to post
Share on other sites

Just a question, but did it slow her HR too much? I had this problem when first on Metoprolol. I thought my HR was too high, but actually it was dipping in the 30's... What a terrible feeling. I had to have the dose reduced to 12.5 mg which is tiny, but is what my body needs.

I was at work when it happened, luckily I had a BP monitor/HR monitor with me and figured out what was going on. The odd thing was, my symptoms of low HR were very similar to those of high HR for me.

Good luck,

Angela

Link to post
Share on other sites
Just a question, but did it slow her HR too much? I had this problem when first on Metoprolol. I thought my HR was too high, but actually it was dipping in the 30's... What a terrible feeling. I had to have the dose reduced to 12.5 mg which is tiny, but is what my body needs.

I was at work when it happened, luckily I had a BP monitor/HR monitor with me and figured out what was going on. The odd thing was, my symptoms of low HR were very similar to those of high HR for me.

Good luck,

Angela

Very intersting, thanks for the tip. I think we will probably invest in a bp/hr monitor.

Thanks again, I appreciate it!

Link to post
Share on other sites

I started on metropolol, and it didn't do much for me. Propranolol works very well for me. However, like I said, it made me feel horrible on too high of a dose. I actually do very well on 5mg at a time. Did your daughter possibly have too high a dose?

Beta blockers can react very differently in each individual, so if the metropolol doesn't work, perhaps another one will. On the other hand, some people just don't do well on them period, so it might not be the drug that will help her.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...